Stevens-Johnson Syndrome is a somewhat rare but serious disorder in which the skin and mucous membranes react severely to medications and/or infection. It is an emergency medical condition that usually requires hospitalization. Stevens-Johnson Syndrome may begin with flu-like symptoms, which are then followed by a red or purplish painful rash that spreads, blisters and eventually causes the top layers of skin to die and shed. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications. Recovery after Stevens-Johnson Syndrome can take weeks to months, depending on severity. If a doctor determines that Stevens-Johnson Syndrome was caused by medication, the patient will need to permanently avoid that medication and all others related to it.
Several days before a rash develops, a patient may experience:
The exact cause of Stevens-Johnson Syndrome cannot always be identified. This condition is usually an allergic reaction in response to medication, infection or illness. Medications are most often the cause of Stevens-Johnson syndrome, and they include:
Infections can sometimes be the cause Stevens-Johnson Syndrome, and they include:
In some rare cases, Stevens-Johnson Syndrome may be caused by physical stimuli, such as radiation therapy or ultraviolet light.
Secondary skin infection (cellulitis): Secondary skin infections caused by Stevens-Johnson Syndrome can lead to life-threatening complications, including meningitis — an infection of the membrane and fluid surrounding the brain and spinal cord — and sepsis.
Sepsis: Sepsis occurs when bacteria from a massive infection enter the bloodstream and spread throughout the body. Sepsis is a rapidly progressing, life-threatening condition that can cause shock and organ failure.
Eye problems: The rash caused by Stevens-Johnson Syndrome can lead to inflammation of the eyes. In mild cases, it may cause irritation and dry eyes, while in more severe cases, it can lead to extensive tissue damage and scarring within the eyes resulting in blindness.
Damage to internal organs: Stevens-Johnson Syndrome can cause lesions on internal organs, which can result in inflammation of lungs (pneumonitis), heart (myocarditis), kidney (nephritis) and liver (hepatitis).
Permanent skin damage: When a patient’s skin regrows following Stevens-Johnson Syndrome, it may have abnormal bumps and discoloration (pigmentation). Scars may remain on the skin as well. Permanent skin problems may cause hair to fall out and to not regrow. Fingernails and toenails may also not grow normally, following Stevens-Johnson Syndrome.
Diagnosis is made primarily on the appearance and spread of the skin lesions, and on a history that includes introduction of a new medication within the previous one to three weeks. Physicians will consider other potential diseases that cause similar symptoms before reaching a diagnosis of Stevens-Johnson Syndrome. One is erythema multiforme, a recurrent skin disorder that produces lesions similar in appearance to Stevens-Johnson Syndrome. However, this disorder is not caused by a drug reaction and does not lead to sheet-like shedding of the skin. Doctors often can identify Stevens-Johnson Syndrome based on medical history, a physical exam and the disorder’s distinctive signs and symptoms. To confirm the diagnosis, a doctor may take a tissue sample of a patient’s skin (biopsy) for examination under a microscope.
Stevens-Johnson Syndrome requires hospitalization, often in an intensive care unit or burn unit. Stevens-Johnson Syndrome is an emergency medical condition. If a patient has signs and symptoms of this illness, they should call 911 or go to an emergency room immediately. If a patient has time before leaving for the hospital, it is critical that they record all medications and dosages that they are taking. The first and most important step in treating Stevens-Johnson Syndrome is to discontinue any medications that may be causing it. Because it is difficult to determine exactly which drug may be causing the problem, the doctor may recommend that the patient stop taking all nonessential medications. Medications used to treat Stevens-Johnson Syndrome include: pain medication to reduce discomfort, antihistamines to relieve itching, antibiotics to control infection, topical steroids to reduce skin inflammation, intravenous corticosteroids to lessen the severity of symptoms and shorten recovery time, and immunoglobulin intravenous (IGIV) containing antibodies to help the immune system halt the process of Stevens-Johnson Syndrome. Since some of these medications have also been implicated as a potential cause in some cases of SJS and are known to supress the immune system, their use should be considered carefully.
If you took Dilantin and suffered Stevens Johnson Syndrome (SJS) or Toxic Epidermal Necrolysis (TEN), we encourage you to contact a Dilantin attorney at our law firm immediately. An experienced product liability attorney can assist you in a legal action against the makers of Dilantin. Contact our law firm and learn more about your legal rights and the options available to you and your family.